On the Table

Be wary of food-drug reactions

June 18, 2013 

If you’re taking medication, you may need to lay off the licorice or give away the grapefruit. Some foods and drugs just don’t get along, and mixing the two can mean trouble.

The fact that the efficacy of your medication can be affected by what you eat may be news to some people. But even for those who know it, it’s important to keep abreast of new developments and potential problems caused by certain foods with new drugs.

When foods and drugs interact, the result can be an increase or decrease in the drug’s effectiveness or other unintended side effects.

For example, if you take a monoamine oxidase (MAO) inhibitor such as Nardil (pheneizine) or Parnate (tranylcpromine) to treat depression, you could have a dangerous spike in blood pressure if you overdo the chocolate. Ditto for aged cheeses and cured meats such as sausage and bologna.

And black licorice can diminish the effectiveness of blood pressure medications such as Hydrodiuril (hydrochlorothiazide) and Aldactone (spironolactone).

Supplements and herbs can also interfere with medications.

For example, vitamin E supplements can increase the blood thinning effects of a drug like Coumadin and raise your risk of excessive bleeding. And calcium supplements can interfere with absorption of a quinolone antibiotic such as Cipro (ciprofloxacin).

A common herb such as ginseng can accentuate bleeding caused by aspirin, heparin and certain anti-inflammatory drugs such as ibuprofen and naproxen. Another, gingko biloba, may diminish the effectiveness of anti-seizure drugs such as Depakote (valproic acid) and Tegretol (carbamazepine).

It’s a lot to keep up with if you take several medications.

And the science changes over time. New drugs may pose new risks for interactions. Some companies are also investing in research and development to address interference from favorite foods and popular drugs.

Scientists at the University of Florida’s Citrus Research and Education Center, for example, are working to develop a medication-friendly grapefruit that is a cross with the pummelo, a distant relative. Pummelos are low in furanocoumarin, the compound in grapefruit known to alter the effects of statins such as Zocor and Lipitor.

Stay alert. Read the fine print that comes with your prescriptions and tell your pharmacist and doctor about supplements and herbs you may be taking.

Make peace between your plate and your pills.

Suzanne Hobbs is a registered dietitian and clinical associate professor of health policy and management and nutrition at UNC-Chapel Hill. Reach her at suzanne@onthetable.net; follow her on Twitter, @suzannehobbs.

News & Observer is pleased to provide this opportunity to share information, experiences and observations about what's in the news. Some of the comments may be reprinted elsewhere in the site or in the newspaper. We encourage lively, open debate on the issues of the day, and ask that you refrain from profanity, hate speech, personal comments and remarks that are off point. Thank you for taking the time to offer your thoughts.

Commenting FAQs | Terms of Service